Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 4, 2013, 2:42 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2013, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 4, 2013, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, TN, Giles County, TN, Marshall County, TN, Maury County, TN
The radar
The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:49 PM CDT | FLASH FLOOD | Chapel Hill, TN | 4 TO 6 INCHES OF STANDING WATER ALONG NASHVILLE HWY IN CHAPEL HILL. ALSO MIDDLE SCHOOL AND HIGH SCHOOL PARKING LOTS FLOODED IN CHAPEL HILL. |
| Jul 4, 4:00 PM CDT | FLASH FLOOD | Pulaski, TN | DELAYED REPORT... NUMEROUS ROAD CLOSURES ACROSS GILES COUNTY...INCLUDING HWY 31 NORTH OF PULASKI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
894
WGUS54 KOHX 041942
FFWOHX
TNC003-055-117-119-042230-
/O.NEW.KOHX.FF.W.0020.130704T1942Z-130704T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MAURY COUNTY IN MIDDLE TENNESSEE...
GILES COUNTY IN MIDDLE TENNESSEE...
MARSHALL COUNTY IN MIDDLE TENNESSEE...
WESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
* UNTIL 530 PM CDT
* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL IN EXCESS OF
2 INCHES HAVE FALLEN OVER THIS AREA IN THE LAST 3 HOURS. ADDITIONAL
RAINFALL OF 2 INCHES IS POSSIBLE IN THE WARNED AREA THIS AFTERNOON.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLUMBIA...LEWISBURG...PULASKI AND SPRING HILL.
LAT...LON 3499 8722 3506 8722 3513 8720 3529 8723
3538 8722 3581 8709 3570 8678 3571 8669
3569 8665 3570 8663 3570 8655 3532 8660
3531 8667 3525 8675 3526 8682 3499 8684
$$
BOYDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:35 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 235 PM CDT THU JUL 4 2013 .DISCUSSION... IMPRESSIVE RAIN AXIS HAS FORMED TODAY FROM EASTERN MISSISSIPPI NORTHEASTWARD ACROSS THE CENTRAL PART OF THE MID STATE INTO KENTUCKY AND OHIO. THIS BAND OF MODERATE TO HEAVY RAIN IS OCCURRING IN AN AREA OF DEEP MOISTURE TRANSPORT STRETCHING FROM THE CARIBBEAN ALL THE WAY INTO CANADA. MOISTURE IS BEING SQUEEZED AND FORCED NORTHWARD BETWEEN AN UPPER LEVEL LOW OVER THE PLAINS AND A STRONG BERMUDA HIGH IN THE WESTERN ATLANTIC...WHICH IS CREATING UNUSUALLY STRONG UPPER LEVEL WINDS OVER OUR REGION FOR THE SUMMERTIME WITH THE 12Z OHX SOUNDING SHOWING 100KT SOUTH WINDS NEAR THE TROPOPAUSE AROUND 170MB. WITH A BAROCLINIC ZONE DRAPED FROM SOUTHWEST TO NORTHEAST ACROSS MIDDLE TENNESSEE...THE RESULT HAS BEEN SIGNIFICANT WIDESPREAD RAINFALL. LATEST REPORTS INDICATE 2 TO 4 INCHES OF RAIN HAS FALLEN ALONG AND EITHER SIDE OF AN AXIS FROM PULASKI TO LAFAYETTE...WITH A FEW REPORTS OF SECONDARY ROAD CLOSURES DUE TO FLOODING. EXPECT FLOOD REPORTS TO INCREASE THROUGH THE DAY AS RAIN CONTINUES...WITH HEAVIEST AMOUNTS ACROSS SOUTHERN ZONES NEAR THE ALABAMA BORDER. EXPECTING MODERATE TO HEAVY RAINFALL TO CONTINUE FOR MOST OF THE REST OF TODAY AS A WEAK INVERTED TROUGH MOVES NORTHWARD FROM ALABAMA ACROSS THE MID STATE. AS THE TROUGH PUSHES INTO KENTUCKY LATE THIS EVENING AND OVERNIGHT...BULK OF RAIN IS EXPECTED TO MOVE NORTHWARD OUT OF THE CWA WITH JUST SCATTERED ACTIVITY REMAINING. THUS WILL TAPER POPS OFF AFTER MIDNIGHT. WITH LITTLE CHANGE IN THE UPPER LEVEL PATTERN THROUGH SUNDAY...ANTICIPATING AT LEAST SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH PERIOD WITH BEST CHANCES OVER THE EASTERN HALF OF THE FORECAST AREA. CLOUD COVER AND PRECIP SHOULD KEEP TEMPS WELL BELOW NORMAL LEVELS AS WELL...AND HAVE NOT STRAYED TOO FAR FROM MOS NUMBERS. UPPER TROUGH WILL FINALLY LIFT OUT OF THE REGION FROM SUNDAY INTO MONDAY AS SOUTHWEST CONUS H5 RIDGE BUILDS EASTWARD TOWARDS US. THE MID STATE WILL REMAIN ON THE EAST SIDE OF THE RIDGE AND ON THE SOUTH SIDE OF THE BELT OF WESTERLIES OVER THE OHIO VALLEY...SO LOW POPS STILL APPEAR WARRANTED EACH DAY NEXT WEEK BUT WITH TEMPS REBOUNDING TO NEAR NORMAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 67 82 68 82 / 90 60 70 70 CLARKSVILLE 67 82 67 82 / 60 40 60 60 CROSSVILLE 67 75 65 76 / 80 70 70 70 COLUMBIA 67 82 68 82 / 80 60 60 70 LAWRENCEBURG 67 81 68 82 / 80 50 60 70 WAVERLY 67 83 67 83 / 60 40 60 50 && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ007>011-026>034- 059>066-075-077>080-094-095. && SHAMBURGER
Hazardous weather outlook, Jul 4, 5:28 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 528 AM CDT THU JUL 4 2013 TNZ007>011-026>034-059>066-075-077>080-095-051030- ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON- TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY- MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-GILES- 528 AM CDT THU JUL 4 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT WIDESPREAD MODERATE TO LOCALIZED HEAVY RAIN WILL OCCUR TODAY AND TONIGHT. RAINFALL TOTALS BY FRIDAY MORNING MAY APPROACH 2 TO 3 INCHES. THIS MAY CAUSE LOCALIZED FLASH FLOODING. SMALL CREEKS AND STREAMS MAY GO OUT OF THEIR BANKS LATER TODAY AS WELL. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF AND ON THROUGH SUNDAY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED IN THE WATCH AREA...WITH SOME LOCATIONS SEEING UP TO 6 INCHES OF RAIN BY SUNDAY MORNING. FLASH FLOODING WILL BE POSSIBLE IN AREAS THAT RECEIVE THE HEAVIEST RAINFALL...ESPECIALLY URBAN AREAS AND OTHER FLOOD PRONE LOCATIONS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MIDDLE TENNESSEE THROUGH TUESDAY. LOCALIZED FLOODING WILL REMAIN POSSIBLE. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. TNZ005-006-022>025-056>058-093-094-051030- STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN- LEWIS-WAYNE-LAWRENCE- 528 AM CDT THU JUL 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND OR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE IN AREAS THAT SEE PERSISTENT SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NASHVILLE.
In the hours before
Special weather statement, Jul 4, 11:34 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT THU JUL 4 2013
TNZ075-077-041700-
BEDFORD-COFFEE-
1134 AM CDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND COFFEE COUNTIES...
AT 1130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STORM WITH WEAK ROTATION NEAR LYNCHBURG...MOVING
NORTH AT 30 MPH.
SOME LOCATIONS IN THE PATH INCLUDE RAUS...NORMANDY...SHELBYVILLE AND
WARTRACE.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3534 8648 3556 8646 3550 8614 3534 8622
3533 8626 3535 8625 3538 8628 3540 8626
3541 8628 3537 8633 3536 8633 3534 8640
3532 8642
BOYDLocal storm report, Jul 4, 1:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
138 PM CDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 2 W MILLERSVILLE 36.38N 86.74W
07/03/2013 DAVIDSON TN TRAINED SPOTTER
DELAYED REPORT... MINOR FLOODING TO A HOUSE ON OLD
SPRINGFIELD PIKE WEST OF MILLERSVILLE
&&
EVENT NUMBER OHX1300537
11Local storm report, Jul 4, 2:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN ALEXANDRIA 36.08N 86.03W
07/04/2013 M2.90 INCH DE KALB TN COCORAHS
2.90 INCHES RECORDED FROM 7 AM TO 1 PM IN ALEXANDRIA
WITH MINOR ROAD FLOODING...ALL STILL PASSABLE
&&
EVENT NUMBER OHX1300538
11Local storm report, Jul 4, 2:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 PM CDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 3 WNW CHAPEL HILL 35.64N 86.75W
07/04/2013 MARSHALL TN LAW ENFORCEMENT
PORTIONS OF THICK ROAD AND PYLES ROAD UNDER WATER NEAR
CANEY CREEK IN NORTHERN MARSHALL.
&&
EVENT NUMBER OHX1300539
11Local storm report, Jul 4, 2:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 7 SSW CARTHAGE 36.16N 85.99W
07/04/2013 SMITH TN LAW ENFORCEMENT
DRY FORK ROAD CLOSED DUE TO HIGH WATER
&&
EVENT NUMBER OHX1300540
11Local storm report, Jul 4, 2:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 2 NW PULASKI 35.22N 87.06W
07/04/2013 GILES TN LAW ENFORCEMENT
HIGH WATER SIGNS PLACED NORTHWEST OF PULASKI ON HWY 166
NORTH. ROAD IS STILL PASSABLE.
&&
EVENT NUMBER OHX1300541
11The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:34 PM CDT | Areal Flood Advisory | OHX | Davidson, Robertson, Sumner | 3 hr |
| Jul 3, 10:00 PM CDT | Flash Flood Warning | OHX | Davidson, Robertson, Sumner | 3 hr |
| Jul 4, 9:55 AM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Giles, Lawrence, Lewis, Marshall and 1 more | 6 hr |
| Jul 4, 11:34 AM CDT | Special Weather Statement | OHX | Bedford | 26 min |
| Jul 4, 1:34 PM CDT | Areal Flood Advisory | OHX | Cannon, Davidson, Rutherford, Smith, Williamson, Wilson | 6 hr |
| Jul 4, 4:18 PM CDT | River Flood Warning | OHX | Giles | 18 hr |
| Jul 4, 4:39 PM CDT | Areal Flood Advisory | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 3 more | 6 hr |
| Jul 4, 5:12 PM CDT | River Flood Advisory | OHX | Bedford | 15 hr |
| Jul 4, 5:25 PM CDT | Flash Flood Warning | OHX | DeKalb, Smith | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.